The Lupus Forum banner

1 - 10 of 10 Posts

·
Registered
Joined
·
311 Posts
Discussion Starter · #1 ·
Hello...

I got a few new drugs, one is the Azathioprine, yesterday was my first day taking it. I asked doc (rhemy) nurse and pharamsists how to take this. Everyone said with food and eat small meals. Ok, I did just that. But after 4 hours of taking the pill the abdominal pain started, then really bad pain like food posioining. By 8pm last night I was throwing up. Today I am weak, NOT hungry and feel like I have been hit by a truck. My stomach is so raw. I had bread, yogurt and gaterade this morning. I have called Rhemy & the pharm, the Pharm said there is an anti-nausea pill. I hope my rhemy will perscribe one.

Has anyone else had a problem with this drug? Or is this just what happens?

PS I did not do well with Methotrexate either. I tried it twice. Just lost 20 + pounds.
 

·
Registered
Joined
·
14,661 Posts
Sorry about your bad experience with the Imuran :(

I started very slowly indeed with 25 mgs every other day for a week then 25 every day for a week increasing in this fashion. So it took 3 weeks to get to 50mgs a day. It's worth trying ! If I did have problems despite all, then I would certainly try an anti nausea med. I took it in the evening after supper at first and thought it improved my sleep. Although this isn't mentioned as a side effect, there have been several similar reports. I had no bad side effects.

Cheers
Clare
 

·
Registered
Joined
·
8,577 Posts
Steffanee,

In the beginning is the worst nausea with Aza aka Imuran. over the first few weeks it should lesson for you. It didn't for me it got worse and I had to stop it. However I do fantastic on Methotrexate so we are all different. Clare's suggestion is great and hopefully the doctor will be open to this gradual introduction. The nausea pill is now generic so it should be much easier to get. The brand name is Zofran and the generic is Ondansetron. The difficulty is getting 30 of them per month. That will depend on your insurance company.

Take care,
Karen
 

·
Registered
Joined
·
311 Posts
Discussion Starter · #4 ·
Hello...

Well I have not had any luck getting my Rhemy to give anything for the nausa. His nurse said to tough it out another week and call them with an update!!:mad: So its week two, and its not getting easier. I put a call into my GP, maybe she will be more helpful.

Thanks for idea on the anti-nausea drugs!! And yes, taking after dinner seems to be easier. (just sleep through the nausea!!!)

:flowery:
 

·
Registered
Joined
·
2,404 Posts
How about ginger biscuits or ginger beer as a temporary measure, both can help with nausea.
Hoping you feel well soon.
PS I did NOT lose 20 lbs on Methotrexate but I would have liked to!
x Lola
 

·
Registered
Joined
·
3,854 Posts
I have never been able to take azathioprine with out severe vomiting. I have tried several times, and each time the vomiting got worse. Personally I think that if you are actually vomiting as opposed to just feeling nauseous, then it may not be the medication for you (just how it works for me) but time will tell.

There are lots of other medications you can try if aza doesn't work for you. Methotrexate was hideous for me too - in the end all I can use is prednisone.

feel better soon

raglet
 

·
Registered
Joined
·
146 Posts
How long does it take for the imuran(aza) to work, I've been on it 5 weeks now and no relief yet?
 

·
Registered
Joined
·
15,684 Posts
Hi Stef,

Are you past the throwing up? If you are just getting nausea now then that's an improvement, but if you are still vomiting then you need to get onto it straight away. :hug:

Hi Set,

It can take up to 3 months to reach full effect, but in that time you should see some improvement in the first 4-6 weeks. Dosages may have to be tinkered with, some need more than others to control their disease.

love
Lily
 

·
Registered
Joined
·
14,661 Posts
In my opinion the nurse gave terrible advice. Not only terrible, but stupid uncaring and unnecessary. Writing simply as a patient, in your place I would stop taking it for a few days to allow time for your poor system to recover then start very slowly as described below.
I have never heard any reason why it should not be started slowly considering that it takes weeks to take effect and isn't an emergency measure.
Treatment is meant to be a partnership. What on earth is the point of feeling rotten for several weeks.


I woud say it took about 8 weeks for me to see an effect as predicted by doc but that was skin and it might be faster for skin.

I do hope you are feeling much better now and agree that if you are still vomiting, urgent action is needed. Stopping taking it for starters.

All the best
Clare
 

·
Registered
Joined
·
82 Posts
Dera Stefanee:

Oh my goodness, you poor thing!! I vomitted profusely from Imuran/Aza. My bod couldn't tolerate it, and I refused to take it anymore and stopped, which was totally my choice. I then went to Cellcept a while later, and had the same issues but not as severe as the Imuran/Aza.

I'm with what the others have to say. Clare and everyone -- you are so right!!! I can't believe that your doc's nurse said that to you. I would suggest leaving a message directing it to your Rheumy to call you back himself!! And, while your at it, mention what his nurse said to you. I'm sure that he wouldn't be pleased. She's there to help and assist him. The anti-nausea meds are such a necessity in times like what you're experiencing. Both Zofran and Kytril are great for vomiting and nausea. Keep us apprised on how you're doing, Sweetie. Hugs.

Love -- Susie
 
1 - 10 of 10 Posts
Top